Alert archive / Illinois / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 71, NWS Chicago, IL
NWS Chicago, IL issued this severe thunderstorm warning at Jul 11, 2020, 4:19 PM CDT for Ford County, Livingston County, Illinois. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 11, 2020, 4:19 PM CDT (21:19 UTC)
- Expired
- Jul 11, 2020, 4:45 PM CDT
- In force
- 26 min
- Issued by
- NWS Chicago, IL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Ford County, IL, Livingston County, IL
The radar
The Chicago radar (KLOT), 99 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 11, 3:58 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 9.3 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -285 J/kg
- Mixed-layer LCL
- 1580 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 3:17 PM CDT, 1 hour 2 minutes earlier.
Area forecast discussion, Jul 11, 3:17 PM CDT, 1 hour 2 minutes before
Area Forecast Discussion National Weather Service Chicago/Romeoville, IL 317 PM CDT Sat Jul 11 2020 .SHORT TERM... 317 PM CDT Through Sunday night... The main focus for severe storms in the near term will be over my far southern/southwest counties. This is the area where the outflow boundary from previous severe convection resides. The 19Z special DVN RAOB indicates that the airmass that this outflow boundary is interacting with is moderately unstable, with MLCAPE in excess of 2,000 J/KG and 0-6 km cape of around 35 kt. For this reason, any additional storm development that occurs in the vicinity of the boundary this afternoon will have a good potential of becoming organized, with some supercell structures. Large hail and damaging winds would be the main threat with these storms through late afternoon. Recent satellite and radar imagery also shows new convection beginning to fire in this area. So it will need to be monitored over the next couple hours. To the north of this area, the boundary layer has stabilized in the wake of the outflow, so this area is likely to be free of convection for the next several hours this afternoon. Another round of thunderstorms is expected this evening and overnight. A very impressive upper level impulse is expected to dive southeastward from MN into our area overnight. Increase forcing for ascent is already resulting in numerous storm development over southern MN. This activity will likely begin to build upscale over the next few hours as outflow and storm mergers occur. This activity may then track southeastward along the instability gradient, which should be over my western CWA this evening. The exact timing of these storms remains a bit uncertain, but it appears that it will not be until after 7pm that these storms begin to approach north central IL. Storm chances will then increase through the evening hours. The main severe threat continues to look to be to the west and south of Chicago roughly from the Rockford area southeastward across the far southwest suburbs of Chicago and into Central IL and IN. Showers with some storms will likely continue across the area overnight, but the severe threat should wane later this evening. Expect the showers to come to an end across the area Sunday morning, with dry conditions likely for the afternoon. Cooler temperatures are expected with some breezy northeasterly winds off the lake. Dangerous swim conditions are thus expected along the shores of Lake Michigan due to increased wave activity on southern Lake Michigan. KJB && .LONG TERM... 311 PM CDT Monday through Saturday... Not much change to thinking in the long term period. Medium range models overall remain in pretty good agreement in depicting a seasonably strong upper level ridge centered over the southwestern U.S. east into the southern Plains much of the week with fairly noteworthy negative height anomalies over western and central Canada. Belt of seasonably strong mid-upper level westerly/zonal flow between these 2 features across the northern half of the U.S. much of the week. Drilling down a bit into the details...medium range models depict a strong shortwave trough pivoting around the southern flank of the Canadian long wave trough and tracking across the northern Plains Monday before lifting northeast toward Hudson Bay Tuesday. Southern flanks of the forcing from this shortwave should send weakening frontal boundary sagging southward into the Midwest and Great Lakes, with this front eventually becoming quasistationary as it aligns itself with the mid-upper level flow. As various small scale perturbations ripple through the zonal flow will likely see them become convectively enhanced with periodic MCS activity near and north of the aforementioned quasistationary boundary. Convective outflow/cold pools will likely play a substantial role in the latitudinal fluctuations of this boundary through the week and there is virtually no skill at this distance in predicting timing of mesoscale features. Given this, saw little reason to stray from daily (and nightly) chances of showers and thunderstorms through the week. There will undoubtedly many, many dry hour with occasional MCS activity rolling across the area. Given the expected juxtapositioning of the moderately strong flow aloft with the moderate-strong instability, certainly potential for severe weather and heavy rainfall at times across the Midwest into the Great Lakes region. Temperatures will likely hinge heavily on placement of the composite front/outflow boundary, with winds off the lake to the north of the boundary likely resulting in some added cooling. To the warm side of the boundary, temperatures should climb into the 90s, which looks most likely across most of the CWA Tuesday. By next weekend, the ECMWF in particular, suggests a northward flexing of the upper ridge which could try and push the effective boundary northward and result in a period of more intense heat at that time. GFS is far less aggressive, so not a high confidence forecast at this time. - Izzi && .AVIATION... For the 18Z TAFs... Weakening convective disturbance moving across the area will probably produce some light showers at the terminals the first hour of the TAFs. In the wake of this disturbance, winds could become fairly light/variable for time this afternoon, particularly west toward DPA and RFD. Will need to watch for possible lake breeze development and penetration inland late this afternoon into early this evening. Expectation at this point is that if a lake breeze forms, it probably won't make it to MDW and ORD, but it isn't out of the question. Another, more vigorous, disturbance upstream will kick off more SHRA/TSRA this afternoon over southern MN and northern IA. This activity is expected to move east-southeastward along and just north of outflow from this morning's activity. Low confidence in how far north the thunder activity will be tonight and does appear the better thunderstorm chances will be south of the terminals. However, it is plausible thunder could be as far north as the terminals, so decided to keep TSRA in the TAFs, since it was already in the forecast. - Izzi && .LOT WATCHES/WARNINGS/ADVISORIES... IL...None. IN...None. LM...None. && Visit us at weather.gov/chicago Follow us on Facebook, Twitter, and YouTube at: www.facebook.com/NWSChicago www.twitter.com/NWSChicago www.youtube.com/NWSChicago
Hazardous weather outlook, Jul 11, 12:17 PM CDT, 4 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
1217 PM CDT Sat Jul 11 2020
ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-121730-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
1217 PM CDT Sat Jul 11 2020 /117 PM EDT Sat Jul 11 2020/
This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.
.DAY ONE...This Afternoon and Tonight.
Weather hazards expected...
Elevated Thunderstorm Risk...with an associated:
Elevated hail risk...up to quarter size.
Elevated damaging wind risk...to 65 mph.
Limited Flooding Risk.
DISCUSSION...
Scattered thunderstorms are ongoing near the Interstate 80
corridor as of the noon hour. These storms will continue to shift
southeast during the early afternoon hours. The main threats from
these storms will be gusty winds up to 50 mph and frequent cloud
to ground lightning.
Another round of scattered thunderstorms is likely this evening
in association with the approach of a mid level disturbance.
Some of these storms may be severe, with damaging wind gusts
likely to be the main severe threat. However, large hail will
also be possible with the strongest storms. Storms may also
produce locally heavy rainfall, which could lead to minor
localized flooding. The most likely time for strong to severe
storms is roughly 7 pm to 11 pm.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Sunday...
Limited Thunderstorm Risk.
High Swim Risk.
Tuesday...
Elevated Thunderstorm Risk.
Wednesday and Thursday...
Limited Thunderstorm Risk.
Friday...
Limited Thunderstorm Risk.
Limited Excessive Heat Risk.
.SPOTTER INFORMATION STATEMENT...
Spotters may be needed this evening.
GENERAL STORM MOTION OF THE DAY:
Moving toward the southeast at 35 mph.
LMZ740>745-121730-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
1217 PM CDT Sat Jul 11 2020
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...This Afternoon and Tonight.
Weather hazards expected...
Elevated Thunderstorm Risk...with an associated:
Limited hail risk...up to quarter size.
Limited thunderstorm wind gust risk...up to 55 knots.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Sunday...
Hazardous conditions for small craft are likely.
Limited Thunderstorm Risk.
Tuesday...
Elevated Thunderstorm Risk.
Wednesday through Friday...
Limited Thunderstorm Risk.
KJB
Visit us at http://weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoIn the hours before
Special weather statement, Jul 11, 12:39 PM CDT, 3 hours 40 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
1239 PM CDT Sat Jul 11 2020
ILZ021-023-107-111800-
Grundy IL-Southern Will IL-Kankakee IL-
1239 PM CDT Sat Jul 11 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WILL...SOUTHEASTERN
GRUNDY AND NORTHWESTERN KANKAKEE COUNTIES UNTIL 100 PM CDT...
At 1239 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lakewood Shores, or near Braidwood, moving southeast at 40 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Braidwood, Wilmington, Gardner, Lakewood Shores, Braceville, Essex,
South Wilmington, Godley, Bonfield, Reddick, East Brooklyn, Symerton
and Union Hill.
Including the following interstate...
I-55 between mile markers 228 and 233.
This includes... Kankakee River State Park.
LAT...LON 4104 8823 4108 8825 4111 8825 4111 8827
4121 8833 4136 8807 4122 8788
TIME...MOT...LOC 1739Z 312DEG 33KT 4120 8815
BirkSpecial weather statement, Jul 11, 4:06 PM CDT, 13 minutes before
Special Weather Statement National Weather Service Chicago/Romeoville 406 PM CDT Sat Jul 11 2020 ILZ032-112145- Livingston IL- 406 PM CDT Sat Jul 11 2020 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LIVINGSTON COUNTY UNTIL 445 PM CDT... At 406 PM CDT, Doppler radar was tracking a strong thunderstorm near Flanagan, or 16 miles west of Pontiac, moving east southeast at 30 mph. Penny size hail and strong wind gusts to 50 mph will be possible with this storm. Locations impacted include... Pontiac, Gridley and Flanagan. Including the following interstate... I-55 between mile markers 188 and 197. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until midnight CDT for central Illinois. LAT...LON 4093 8893 4088 8864 4076 8865 4075 8893 TIME...MOT...LOC 2106Z 286DEG 25KT 4084 8896 Donofrio
Special weather statement, Jul 11, 4:17 PM CDT, 2 minutes before
Special Weather Statement National Weather Service Chicago/Romeoville 417 PM CDT Sat Jul 11 2020 ILZ039-112200- Ford IL- 417 PM CDT Sat Jul 11 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FORD COUNTY UNTIL 500 PM CDT... At 417 PM CDT, Doppler radar was tracking a strong thunderstorm near Saybrook, or near Gibson City, moving east southest at 35 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Gibson City and Elliott. A Severe Thunderstorm Watch remains in effect until midnight CDT for east central Illinois. LAT...LON 4054 8846 4045 8814 4040 8816 4040 8846 TIME...MOT...LOC 2117Z 281DEG 30KT 4047 8851 Donofrio
The office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 12:39 PM CDT | Special Weather Statement | LOT | Kankakee | 21 min |
| Jul 11, 12:54 PM CDT | Severe Thunderstorm Warning | LOT | Iroquois, Kankakee | 66 min |
| Jul 11, 1:44 PM CDT | Severe Thunderstorm Warning | LOT | Iroquois | 61 min |
| Jul 11, 2:55 PM CDT | Severe Thunderstorm Warning | LOT | Ford, Iroquois, Livingston | 50 min |
| Jul 11, 3:50 PM CDT | Small Craft Advisory | LOT | 39 hr | |
| Jul 11, 3:58 PM CDT | Beach Hazards Statement | LOT | Cook, Lake | 39 hr |
| Jul 11, 4:06 PM CDT | Special Weather Statement | LOT | Livingston | 39 min |
| Jul 11, 4:17 PM CDT | Special Weather Statement | LOT | Ford | 43 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.